Texas, 2021

Damaging Wind in Texas, June 14, 2021

June 14, 2021 · NWS HGX · 1 event in 1 county or zone

Severe thunderstorms resulted in tree damage as well as the destruction of a wind turbine in Matagorda County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms resulted in tree damage as well as the destruction of a wind turbine in Matagorda County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 14, 1:55 PM CST, 23 minutes earlier.

Area forecast discussion, Jun 14, 1:55 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
255 PM CDT Mon Jun 14 2021

.SHORT TERM [Today Through Tuesday Night]...

To put it simply...it's hot out there y'all. Temperatures this
afternoon have reached the mid 90s and when you factor in the
humidity, it feels like the low-to-mid 100s across Southeast Texas.
If you have plans on being outdoors, please take the proper
precautions. Take breaks, drink plenty of water, wear lightweight
and light-colored clothing, and look before you lock your vehicle.
Children and pets should not be locked inside of vehicles and left
unattended under any circumstances. Tomorrow will be slightly
cooler, and I use the term "cooler" VERY loosely. Temperatures on
Tuesday afternoon will only be a degree or two lower than today, so
please continue to practice heat safety throughout the week.

Now let's cool down a bit and talk about rain. Visible satellite and
radar reflectivity shows a boundary just west of the I-45 corridor
that has already had a few showers and thunderstorms develop off of
it. As a result, kept the highest PoPs across the western portion of
the CWA and drift them westward as we head towards the
evening/overnight hours. With surface dry air in place, a couple of
these storms could be accompanied with gusty winds. Thunderstorms
are expected to be a bit more widespread on Tuesday as we have a
speed max moving in from the north as it wraps around an upper-level
ridge. GFS and ECMWF also show a small lobe of vorticity drifting
down from the north on Tuesday afternoon, which would provide
suitable PVA. As a result, PoPs cover a greater area on Tuesday.
With the thunderstorms today and tomorrow being diurnally driven,
PoPs drop off rather quickly going into the overnight hours. Those
that do receive rainfall will effectively win the weather lottery
and receive the grand prize of a temporary relief from the hot
temperatures.

Batiste

&&

.LONG TERM [Wednesday Through Monday]...

An upper level ridge of high pressure will continue to build over
the Four Corners region on Wednesday remaining there through the
rest of the week. The shortwave rounding the eastern edge of this
high pressure that moved through late Tuesday will have progressed
south into Southern Texas by Wednesday morning. Still, with PWATs
around 1.5 to 1.7 inches combined with daytime heating will lead to
a chance of isolated showers and thunderstorms forming along the
seabreeze Wednesday afternoon. Thursday will be almost identical to
Wednesday with isolated showers and thunderstorms in the afternoon.
The real forecast concern Wednesday and Thursday will be the
abnormally high temperatures. Expected high temperatures these days
will be in the mid to upper 90s (and approaching triple digits in
spots) continuing the stretch of dangerous heat that our region has
been in for the past few days. Heat indicies Wednesday afternoon
could approach 110 or above in spots, while slightly drier air on
Thursday may keep heat indicies a few degrees cooler (though still
firmly above 100 degrees). Please take precautions for the heat by
staying hydrated, taking frequent breaks in the shade if you must be
outside, and do not leave people or pets in parked cars. Heat
related fatalities are avoidable if you take these precautions.

By Friday, our attention moves to the tropics. There is currently a
broad area of low pressure in the Bay of Campeche which has
potential for tropical development in the next few days. This system
will meander around for the next few days before moving northwards
into the Central Gulf by Friday. While sea surface temperatures will
be favorable for tropical development, upper level shear will be
fairly high across the northern Gulf by the end of this week. So,
expect tropical development to be slow, if it occurs at all. As of
right now, the system (whether it is tropical or not) is expected to
approach the Lousiana coastline late Friday into Saturday afternoon
keeping the bulk of the moisture associated with it to east of
Southeast Texas. It is too early to talk about local impacts with
any high certainty, but the one impact we do have a bit of higher
certainty with is the increasing threat of rip currents starting as
early as Thursday. So, if you are planning on going down to the
beach to escape the heat, please pay attention to the beach
conditions for the day and to swim near a lifeguard. There is still
uncertainty on where, when, and even if a system will form, so
continue to monitor the forecast in the coming days.

Increasing cloud cover over the weekend will help to keep daytime
temperatures slightly cooler with highs in the low 90s (still hot,
just not as oppressively hot). Although, don't expect much reprieve
from the heat overnight as the cloud cover helps trap in the heat
preventing the area from dipping down below the upper 70s. Skies
will begin to clear towards the start of next week meaning a return
to the high heat and humidity.

Fowler

&&

.AVIATION [18Z TAF Issuance]...

Visible satellite shows a boundary developing west of the I-45
corridor. Resultingly, I have leaned towards convection occuring
along and west of this boundary. For our western/central sites
I have added in VCTS for the afternoon hours based on short-term
guidance (CLL, CXO, IAH, SGR, LBX). Winds are a mixed bag of
northerly and northeasterly with winds trending towards becoming
more easterly/southeasterly in the evening hours. The pressure
gradient weakens overnight leading to another night of light and
variable winds. Cloud cover will be more prevalent with a SCT to
BKN layer around 5,000 feet overnight. Winds pick up again Tuesday
morning with northerly to northeasterly winds around 5 to 7
knots. For Tuesday afternoon, expecting greater coverage of
thunderstorms with convection beginning around the 19z-20z
timeframe.

Batiste

&&

.MARINE...

Low seas and variable, diurnally driven winds are expected to
continue through Wednesday as weak high pressure builds over the
western Gulf. There is a chance of isolated afternoon thunderstorms
today through Wednesday producing locally higher winds. By the end
of the week, a low pressure is expected to develop in the Bay of
Campeche and move north towards the Central Gulf. This initially
brings a ENE wind Thursday into Friday across the area, building
seas to 3 to 6 feet, and increasing the rip current threat. This
system will move through the northwestern Gulf Friday into Saturday
increasing rain chances, offshore winds, and seas. This system
departs to the northeast by Sunday. The National Hurricane Center is
monitoring this system for possible tropical development in the next
two to five days. Mariners are urged to stay prepared and remain
alert for changing conditions and to keep up with the latest
forecast.

Fowler

&&

.TROPICAL...

The tropical outlook looks more like something you would see in late
July rather than mid June today. The NHC is monitoring two areas for
tropical develop across the Atlantic and a newly formed tropical
depression off the coast of North Carolina. This depression off of
North Carolina is expected to strengthen into Tropical Storm Bill
later tonight while it quickly moves to the northeast. No impacts
are expected to land from this system. One of the areas that the NHC
is monitoring is a strong African Easterly Wave in the far east
Atlantic. There is a low chance of formation for this system (10% in
two days, 20% in five days) due to dry air and strong wind shear.

A broad area of low pressure located in the Bay of Campeche is also
being monitored by the NHC for tropical development in the coming
days. There is a low chance (20%) of development in the next two
days, but a high chance (70%) in the next five days. The low
pressure system, whether it strengthens to a tropical depression or
not, is expected to move northwards into west-central Gulf by the
end of the week. More details can be found in the long term
discussion above. Continue to stay up to date with the latest
forecasts from our office and the National Hurricane Center.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  76  95  73  96  74 /  10  20  10  10  10
Houston (IAH)          77  95  75  96  75 /  10  30  20  30  10
Galveston (GLS)        81  92  79  89  81 /  10  20  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

In the hours before

Special weather statement, Jun 14, 1:01 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
201 PM CDT Mon Jun 14 2021

TXZ226-227-236-237-336-142000-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Wharton TX-Fort Bend TX-
201 PM CDT Mon Jun 14 2021

...SPECIAL WEATHER STATEMENT...

At 201 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wharton to near Boling-Iago to 7 miles
northwest of Sweeny. Movement was southwest at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Bay City, El Campo, Wharton, Sweeny, Beasley, Kendleton, Wild Peach
Village, Pierce, Markham, Van Vleck, Boling-Iago, Danevang and
Hungerford.

LAT...LON 2919 9641 2898 9630 2882 9589 2909 9562
      2933 9582 2950 9591
TIME...MOT...LOC 1901Z 037DEG 13KT 2935 9601 2920 9592 2912 9577
Special weather statement, Jun 14, 1:25 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
225 PM CDT Mon Jun 14 2021

TXZ210>212-142030-
Waller TX-Colorado TX-Austin TX-
225 PM CDT Mon Jun 14 2021

...SPECIAL WEATHER STATEMENT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of San Felipe, or 10 miles east of Bellville, moving
southwest at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Sealy, Bellville, San Felipe, Pattison, Monaville and Cat Spring.

LAT...LON 3002 9606 2988 9593 2960 9628 2995 9647
TIME...MOT...LOC 1925Z 058DEG 12KT 2991 9609
Special weather statement, Jun 14, 1:47 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
247 PM CDT Mon Jun 14 2021

TXZ236-336-142045-
Coastal Matagorda TX-Inland Matagorda TX-
247 PM CDT Mon Jun 14 2021

...SPECIAL WEATHER STATEMENT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Van Vleck, or over Bay City, moving southwest at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bay City, South Texas Nuclear Plant, Blessing, Markham, Van Vleck,
Wadsworth and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2912 9590 2886 9579 2867 9607 2893 9630
TIME...MOT...LOC 1947Z 046DEG 14KT 2901 9592
Special weather statement, Jun 14, 1:49 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
249 PM CDT Mon Jun 14 2021

TXZ195-196-198-142045-
Brazos TX-Grimes TX-Burleson TX-
249 PM CDT Mon Jun 14 2021

...SPECIAL WEATHER STATEMENT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wixon Valley, or 9 miles north of Bryan, moving southwest at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
College Station, Bryan, Snook, Kurten, Wixon Valley, Kyle Field and
Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3091 9635 3077 9606 3039 9652
      3066 9675
TIME...MOT...LOC 1949Z 048DEG 21KT 3080 9638

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
June 14, 2:18 PM CST
Where
Brazos County, 0.91 mi NW of Smetana
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.660, -96.460

Trees were downed by strong thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961207.